Interpreting Assessment Results
Learn to interpret assessment scores, understand clinical significance, identify reliable change, and communicate findings effectively to clients and referrers.
Understanding Assessment Scores
Score Components
Most assessments in Praxi provide the following information:
| Component | Description |
|---|---|
| Total score | Sum of all item responses |
| Severity band | Clinical category (e.g., minimal, mild, moderate, severe) |
| Subscales | Domain-specific scores (where applicable, e.g., DASS-21) |
| Item responses | Individual answers for detailed review |
| Percentile | Comparison to normative sample |
| Risk flags | Critical items highlighted for attention |
Risk levels recorded in the client's safety assessment are the clinician's judgement. Praxi does not combine those domains into an overall risk rating. Exports retain the recorded domain levels and formulation.
For C-SSRS, review the recorded items. A category may be shown only for an identified instrument version with its published category and citation, using the Assessment summary pattern. The current structured risk record does not provide that mapping, so it shows no software-derived C-SSRS category.
Scoring Tables for Core Assessments
PHQ-9 (Patient Health Questionnaire-9)
Items: 9 questions rated 0-3 over the past 2 weeks
Response options:
- 0 = Not at all
- 1 = Several days
- 2 = More than half the days
- 3 = Nearly every day
Severity cut-offs:
| Score | Severity | Recommended clinical action |
|---|---|---|
| 0-4 | Minimal | No treatment indicated; monitor |
| 5-9 | Mild | Watchful waiting; repeat PHQ-9 at follow-up |
| 10-14 | Moderate | Treatment plan warranted; counselling and/or medication |
| 15-19 | Moderately severe | Active treatment; consider medication review |
| 20-27 | Severe | Immediate treatment; psychiatry referral strongly recommended |
Diagnostic threshold: Score of 10+ suggests probable major depression (sensitivity 88%, specificity 88% for major depressive disorder).
Critical item: Item 9 ("Thoughts that you would be better off dead or of hurting yourself") requires immediate follow-up if score > 0.
Reliable Change Index: 6 points
Item 10 (functional impairment): Not included in total score but provides important context about impact on daily functioning.
GAD-7 (Generalised Anxiety Disorder-7)
Items: 7 questions rated 0-3 over the past 2 weeks
Response options:
- 0 = Not at all
- 1 = Several days
- 2 = More than half the days
- 3 = Nearly every day
Severity cut-offs:
| Score | Severity | Recommended clinical action |
|---|---|---|
| 0-4 | Minimal anxiety | Monitor; psychoeducation |
| 5-9 | Mild anxiety | Watchful waiting; relaxation techniques |
| 10-14 | Moderate anxiety | Treatment indicated; CBT recommended |
| 15-21 | Severe anxiety | Active treatment strongly recommended; consider medication |
Diagnostic threshold: Score of 10+ indicates probable generalised anxiety disorder (sensitivity 89%, specificity 82%).
Reliable Change Index: 5 points
DASS-21 (Depression Anxiety Stress Scales)
Items: 21 questions rated 0-3 over the past week
Response options:
- 0 = Did not apply to me at all
- 1 = Applied to me to some degree, or some of the time
- 2 = Applied to me to a considerable degree, or a good part of time
- 3 = Applied to me very much, or most of the time
DASS-21 subscale scores must be multiplied by 2 to align with DASS-42 norms. Praxi does this automatically.
Subscale items:
- Depression: Items 3, 5, 10, 13, 16, 17, 21
- Anxiety: Items 2, 4, 7, 9, 15, 19, 20
- Stress: Items 1, 6, 8, 11, 12, 14, 18
Depression subscale severity (after x2):
| Score | Severity | Description |
|---|---|---|
| 0-9 | Normal | Within normal range |
| 10-13 | Mild | Some depression symptoms |
| 14-20 | Moderate | Significant symptoms; treatment indicated |
| 21-27 | Severe | Severe symptoms; active treatment required |
| 28+ | Extremely severe | Critical level; urgent intervention |
Anxiety subscale severity (after x2):
| Score | Severity | Description |
|---|---|---|
| 0-7 | Normal | Within normal range |
| 8-9 | Mild | Some anxiety symptoms |
| 10-14 | Moderate | Significant symptoms; treatment indicated |
| 15-19 | Severe | Severe symptoms; active treatment required |
| 20+ | Extremely severe | Critical level; urgent intervention |
Stress subscale severity (after x2):
| Score | Severity | Description |
|---|---|---|
| 0-14 | Normal | Within normal range |
| 15-18 | Mild | Some stress symptoms |
| 19-25 | Moderate | Significant symptoms; intervention indicated |
| 26-33 | Severe | Severe symptoms; active intervention required |
| 34+ | Extremely severe | Critical level; urgent intervention |
Critical items:
- Item 21 ("I felt that life was meaningless") - follow up at any endorsement
- Item 10 ("I felt that I had nothing to look forward to") - follow up if score 3
Reliable Change Index: 7 points per subscale
K10 (Kessler Psychological Distress Scale)
Items: 10 questions rated 1-5 over the past 4 weeks
Response options:
- 1 = None of the time
- 2 = A little of the time
- 3 = Some of the time
- 4 = Most of the time
- 5 = All of the time
The K10 is the recommended outcome measure for Australian Medicare-funded mental health services. It is used in the Australian National Survey of Mental Health and Wellbeing.
Severity cut-offs:
| Score | Level | Clinical interpretation |
|---|---|---|
| 10-19 | Low | Likely to be well |
| 20-24 | Moderate | Likely to have a mild mental disorder |
| 25-29 | High | Likely to have a moderate mental disorder |
| 30-50 | Very high | Likely to have a severe mental disorder |
Note: Some sources use slightly different cut-offs (10-19, 20-24, 25-29, 30-50). Praxi uses the original Andrews & Slade (2001) thresholds.
Critical items:
- Item 4 ("About how often did you feel hopeless?") - score 4-5 requires follow-up
- Item 10 ("About how often did you feel worthless?") - score 4-5 requires follow-up
Reliable Change Index: 5.5 points
Critical Items and Risk Flags
What Are Critical Items?
Critical items are questions that warrant immediate clinical attention, regardless of total score. They typically relate to:
- Suicidal ideation
- Self-harm thoughts
- Hopelessness
- Worthlessness
- Life meaninglessness
Critical Items by Assessment
| Assessment | Item | Content | Trigger |
|---|---|---|---|
| PHQ-9 | Item 9 | "Thoughts that you would be better off dead or of hurting yourself" | Any score > 0 |
| DASS-21 | Item 21 | "I felt that life was meaningless" | Any score > 0 |
| DASS-21 | Item 10 | "I felt that I had nothing to look forward to" | Score = 3 |
| K10 | Item 4 | "About how often did you feel hopeless?" | Score 4-5 |
| K10 | Item 10 | "About how often did you feel worthless?" | Score 4-5 |
| C-SSRS | Multiple | Suicidal ideation and behaviour items | Any ideation endorsed |
Responding to Critical Item Endorsement
The results banner says "Positive screen. For your clinical judgement." Use Open safety plan and risk to review the client's record. A positive screen is not a Praxi risk rating or a recommendation to administer another instrument.
When a client endorses a critical item:
- Review immediately - Don't wait until the end of the session
- Follow up directly - Ask open-ended questions about the endorsed item
- Assess thoroughly - Conduct a structured risk assessment if indicated
- Document your response - Record your clinical assessment and actions taken
- Take appropriate action - Safety planning, increased monitoring, or referral
- Notify if required - Supervisor, GP, or emergency contacts as appropriate
A score of 1 or higher on PHQ-9 item 9 requires direct conversation about suicidal ideation, regardless of total score. Document your assessment and clinical response.
Understanding Change Over Time
Types of Change
When comparing assessment results over time, consider three types of change:
| Change Type | Definition |
|---|---|
| Raw change | Simple difference between scores (may be measurement error) |
| Reliable change | Change that exceeds measurement error |
| Clinically significant change | Reliable change that crosses a clinical threshold |
Reliable Change Index (RCI)
Not all score changes are meaningful. The Reliable Change Index determines whether change exceeds what could occur by measurement error alone.
RCI thresholds for core assessments:
| Assessment | RCI Threshold | Interpretation |
|---|---|---|
| PHQ-9 | 6 points | Change of 6+ points is reliable at 95% confidence |
| GAD-7 | 5 points | Change of 5+ points is reliable at 95% confidence |
| DASS-21 | 7 points (per subscale) | Change of 7+ points is reliable at 95% confidence |
| K10 | 5.5 points | Change of 5.5+ points is reliable at 95% confidence |
Example: A client's PHQ-9 drops from 18 to 14. The raw change is 4 points, but this does NOT exceed the RCI threshold of 6. We cannot conclude this represents true improvement rather than measurement variability.
Duration-Adjusted Reliable Change (DARCI)
Standard RCI uses the same threshold regardless of how much time has passed between administrations. Praxi also calculates the Duration-Adjusted Reliable Change Index (DARCI), which adjusts the threshold based on the interval between assessments.
Two modes:
| Mode | When to use | How it adjusts |
|---|---|---|
| Treatment monitoring | During active treatment | Stricter thresholds for short intervals (less change is expected early on) |
| Relapse prevention | During maintenance or after discharge | More sensitive for long intervals (any change during stable periods is noteworthy) |
DARCI is shown alongside standard RCI in assessment results when two or more administrations are available. You do not need to configure it -- Praxi calculates both automatically.
Clinically Significant Change
Two criteria must be met for change to be clinically significant:
- Reliable change - The change exceeds the RCI threshold
- Threshold crossed - The client has moved from clinical to non-clinical range (or vice versa)
Clinical thresholds:
| Assessment | Clinical threshold | Meaning |
|---|---|---|
| PHQ-9 | 10 | Score < 10 = non-clinical; Score 10+ = clinical |
| GAD-7 | 10 | Score < 10 = non-clinical; Score 10+ = clinical |
| DASS-21 Depression | 14 | Score < 14 = normal/mild; Score 14+ = moderate+ |
| DASS-21 Anxiety | 10 | Score < 10 = normal/mild; Score 10+ = moderate+ |
| DASS-21 Stress | 19 | Score < 19 = normal/mild; Score 19+ = moderate+ |
| K10 | 20 | Score < 20 = low; Score 20+ = elevated |
Outcome Categories
Based on reliable change and threshold crossing:
| Outcome | Description | Example (PHQ-9) |
|---|---|---|
| Recovered | Reliable improvement AND now below clinical threshold | 18 → 8 (change = 10, now below 10) |
| Improved | Reliable improvement but still above clinical threshold | 22 → 14 (change = 8, still above 10) |
| Unchanged | Change within measurement error | 16 → 14 (change = 2, below RCI of 6) |
| Deteriorated | Reliable increase in symptoms | 12 → 19 (change = 7, above RCI of 6) |
Viewing Trends in Praxi
- Open the client's Assessments tab
- Select the assessment type (e.g., PHQ-9)
- View the score graph showing all administrations
- Hover over data points for detailed results
- Look for trend arrows and RCI indicators
Subscale Analysis
When to Use Subscales
Subscales provide more specific information about symptom patterns. Use subscale analysis to:
- Differentiate between symptom domains
- Target treatment to specific problem areas
- Identify mixed presentations
- Track domain-specific change
DASS-21 Subscale Interpretation
The DASS-21 measures three distinct but related constructs:
| Subscale | What it measures | High scores indicate |
|---|---|---|
| Depression | Dysphoria, hopelessness, anhedonia, lack of interest, self-deprecation, inertia | Low mood, loss of pleasure, negative self-view |
| Anxiety | Autonomic arousal, situational anxiety, subjective anxious affect | Physical anxiety symptoms, worry, panic |
| Stress | Difficulty relaxing, nervous arousal, irritability, over-reactivity | Tension, agitation, impatience |
Interpreting profiles:
| Profile | Description | Clinical approach |
|---|---|---|
| Single elevated subscale | One domain significantly elevated | Target treatment to that domain |
| Multiple elevated | Two or more domains elevated | Broader treatment approach; consider comorbidity |
| Mixed profile | Depression and anxiety both elevated | Common; may indicate mixed anxiety-depressive features |
| Discrepant subscales | Large differences between subscales | Unusual presentation; explore further |
PCL-5 Subscale Analysis
The PCL-5 (PTSD Checklist for DSM-5) has four symptom clusters:
| Cluster | Items | Focus |
|---|---|---|
| Intrusion | 1-5 | Re-experiencing symptoms |
| Avoidance | 6-7 | Avoiding trauma-related stimuli |
| Cognition/Mood | 8-14 | Negative thoughts and feelings |
| Arousal | 15-20 | Hypervigilance and reactivity |
Normative Comparisons
Understanding Percentiles
Percentiles compare your client's score to a reference population:
| Percentile | Interpretation |
|---|---|
| < 25th | Below average symptom levels |
| 25th-75th | Average range |
| 75th-90th | Above average symptom levels |
| > 90th | Significantly elevated compared to population |
Australian Normative Data
Praxi includes Australian normative data where available:
| Assessment | Australian norms source | Sample |
|---|---|---|
| DASS-21 | Lovibond & Lovibond (1995); Crawford & Henry (2003) | Australian community |
| K10 | Slade et al. (2011); Australian National Survey of Mental Health | 8,841 Australian adults |
| PHQ-9 | Stocker et al. (2021) | 13,829 Australian adults |
| GAD-7 | Stocker et al. (2021) | 13,829 Australian adults |
Selecting Appropriate Norms
Consider the following when interpreting normative comparisons:
- Age: Norms may vary by age group
- Gender: Some assessments have gender-specific norms
- Population: Community norms differ from clinical norms
- Cultural background: Standard norms may have limitations for diverse populations
Cultural Considerations
Validity Across Cultures
Be aware of potential limitations when using standardised assessments with culturally diverse clients:
| Factor | Consideration |
|---|---|
| Language | Is the translation validated? Does the client fully understand questions? |
| Concept understanding | Do symptoms translate culturally? (e.g., somatic vs. psychological expression) |
| Response style | Some cultures may minimise or maximise symptom reporting |
| Stigma | Mental health stigma may affect disclosure |
| Normative data | Australian norms may not apply to all cultural groups |
Clinical Judgment
Scores should be interpreted with awareness of:
- Cultural background and worldview
- Immigration and refugee experiences
- Language proficiency
- Community context and support
- Cultural expressions of distress
Assessment scores are one data point. Always integrate scores with your clinical interview, behavioural observations, and cultural understanding. When in doubt, discuss score interpretation collaboratively with the client.
Communicating Results
To Clients
Effective feedback involves:
- Explain the measure - What it assesses and why it's useful
- Share the score - Give the concrete number
- Contextualise - Explain what the score means
- Compare - Reference previous scores if available
- Discuss implications - What this means for treatment
- Invite questions - Ensure collaborative understanding
Example script:
"This questionnaire measures depression symptoms over the past two weeks. Your score was 14, which falls in the moderate range. This suggests you're experiencing significant symptoms that are likely affecting your daily life. Last time we did this, your score was 18, so we've seen a meaningful improvement of 4 points. This tells me the approach we're taking is helping, though there's still room to continue working on things. What's your sense of how things have been?"
To Referrers (GP Letters)
When reporting to GPs, include:
| Element | Example |
|---|---|
| Assessment name and date | PHQ-9 administered 15 January 2026 |
| Score and severity | Score: 14 (Moderate) |
| Change from previous | Reduced from 18 (6 weeks prior) |
| Clinical interpretation | Reliable improvement but remains in clinical range |
| Treatment implications | Continuing current treatment approach |
Example GP letter excerpt:
"Outcome measurement using the PHQ-9 shows a reduction from 18 (moderately severe) to 14 (moderate) over the past 6 weeks. This 4-point reduction approaches the threshold for reliable change, suggesting treatment is having a positive effect. [Client name] remains in the clinical range and we will continue with the current treatment plan."
In Clinical Notes
Document:
- Which assessment was administered
- Total score and severity classification
- Relevant subscales (if applicable)
- Any critical items endorsed and your response
- Comparison to previous scores
- Clinical interpretation
- Treatment implications
Red Flags and Patterns
Scores Requiring Attention
| Pattern | Concern | Action |
|---|---|---|
| Critical item endorsed | Immediate safety concern | Assess risk; document response |
| Sudden large increase | Deterioration or crisis | Review treatment; increase contact |
| Maximum or near-maximum scores | Severe distress | Intensive support; consider psychiatry referral |
| Inconsistent responding | Validity concern | Discuss with client; consider re-administration |
| Very rapid completion | May not have read items carefully | Discuss; re-administer if needed |
| All items same response | Response pattern suggests invalidity | Explore engagement; discuss barriers |
Automatic Validity Detection
Praxi automatically flags two common validity concerns:
| Flag | What it detects | Default threshold |
|---|---|---|
| Rapid responding | Median response time below a minimum threshold | Less than 2 seconds per item |
| Straight-lining | Most Likert-scale responses are the same value | More than 80% identical responses |
When either flag is raised:
- The assessment results are marked with a validity warning
- You can review the flags in the session results
- If clinically appropriate, you can dismiss the flags by adding a clinical note explaining your reasoning
Some clients may legitimately complete assessments quickly (for example, because they are familiar with the items from previous administrations). Dismissing a flag records your clinical judgment and removes the warning from the results display.
Other Validity Concerns
Additional signs an assessment may not be valid:
- Contradictory responses (e.g., "not at all" for both sleep problems and sleeping too much)
- Score dramatically inconsistent with presentation
- Language or comprehension barriers evident
Assessment Summary
On a completed assessment's results, Assessment summary asks Praxi for a summary of the result. It shows the total score, the instrument's published score band and the instrument's citation. It is worked out from the published scoring rules, not by an AI model, and it does not interpret the result for the client. If an instrument has no verified published band, the summary shows the score and says so. Interpretation stays with you.
Using Results Clinically
Treatment Planning
Assessment data informs treatment decisions:
| Decision | How assessments help |
|---|---|
| Diagnosis support | Screening tool results support (but don't replace) clinical diagnosis |
| Treatment intensity | Severity scores guide whether intensive or less intensive treatment |
| Focus areas | Subscales and elevated items identify treatment targets |
| Progress monitoring | Regular assessment tracks treatment response |
| Treatment ending | Document improvement to support discharge decisions |
Session Integration
Use assessment results in sessions:
- Before session: Review recent scores; identify discussion points
- Start of session: Share results briefly; get client's reaction
- During session: Explore elevated items; discuss changes
- End of session: Note implications for treatment plan
- Treatment review: Summarise trajectory; adjust approach if needed
Treatment Adjustment Based on Trajectory
| Pattern | Consider |
|---|---|
| Steady improvement | Continue current approach; may reduce frequency |
| Plateau (no change) | Adjust treatment strategy; add new interventions |
| Deterioration | Review formulation; intensify treatment; consider referral |
| Fluctuation | Identify triggers; focus on stabilisation |
Generating Reports
PDF Progress Report
Generate a professional PDF report showing a client's assessment progress over time:
- Go to the client's Assessments tab
- Click Download PDF
- Praxi generates a PDF including:
- Client name, date of birth, and treatment period
- Score trends for each assessment type administered
- Baseline versus current scores with severity interpretation
- Reliable Change Index (RCI) analysis for each comparison
- Population percentile comparisons (where Australian norms are available)
- Practitioner name, AHPRA number, and practice name
The report downloads as an A4 PDF suitable for sharing with GPs, insurance providers, NDIS plan managers, or the client themselves.
If your practice has uploaded a logo in Settings > Branding, the PDF report will include your practice letterhead automatically.
Reports for Referrers
When writing to GPs or other referrers, you can attach the PDF progress report to your correspondence. The report provides a clear, professional summary of treatment outcomes without requiring the referrer to access Praxi.
Best Practices
Interpretation Guidelines
- Context is key - Scores are one data point among clinical interview, observation, and history
- Use clinical judgment - Integrate assessment data with your overall formulation
- Pattern over point - Trajectory matters more than any single score
- Cultural awareness - Consider validity for client's background
- Client collaboration - Discuss scores and interpretation together
Documentation Standards
- Record all administrations - Complete data enables tracking
- Note interpretation - Document clinical meaning, not just numbers
- Document critical item response - Record your assessment and actions
- Link to treatment - Connect findings to treatment plan
- Track consistently - Use the same measures over time
AHPRA and Medicare Compliance
- Use validated outcome measures appropriate to the client and presentation
- Document assessment results and clinical interpretation in notes
- Include outcome data in reports to GPs
- Maintain assessment records for 7 years under the Privacy Act 1988
Permissions
| Action | Required Role |
|---|---|
| View own client results | Any clinical role |
| View all client results | Supervisor, practice owner |
| Dismiss validity flags | Practitioner, supervisor, practice owner |
| Generate PDF reports | Any clinical role |
| View outcome tracking data | Any clinical role |
| Receive critical item alerts | Any clinical role (automatic) |
Related
- Assessments Overview - Available assessments and scoring details
- Scheduling Assessments - Automating assessment delivery
- Clinical Notes Overview - Documenting findings
- Care Plans - Integrating assessments into care
References
- Andrews, G., & Slade, T. (2001). Interpreting scores on the Kessler Psychological Distress Scale (K10). Australian and New Zealand Journal of Public Health, 25(6), 494-497.
- Crawford, J. R., & Henry, J. D. (2003). The Depression Anxiety Stress Scales (DASS): Normative data and latent structure in a large non-clinical sample. British Journal of Clinical Psychology, 42(2), 111-131.
- Lovibond, S. H., & Lovibond, P. F. (1995). Manual for the Depression Anxiety Stress Scales (2nd ed.). Psychology Foundation of Australia.
- Slade, T., Grove, R., & Burgess, P. (2011). Kessler Psychological Distress Scale: Normative data from the 2007 Australian National Survey of Mental Health and Wellbeing. Australian and New Zealand Journal of Psychiatry, 45(4), 308-316.
- Stocker, R., Tran, T., Hammarberg, K., Broadbent, J., Nguyen, T., Greenwood, C., ... & Fisher, J. (2021). Patient Health Questionnaire 9 (PHQ-9) and General Anxiety Disorder 7 (GAD-7) data contributed by 13,829 respondents to a national survey about COVID-19 restrictions in Australia. Psychiatry Research, 298, 113792.